Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Is There Weight Loss After Stopping Prednisone?

06/06/2008

Question:

I have been taking 40mg of Prednisone for approximately 2 months. Today they are lowing my dosage to 3 times of 5mg. Then they will tapering me off. I have gained weight during my use of this medication. Will I lose the weight I gain automaticaly?

Answer:

Prednisone causes the body to retain sodium which can result in fluid retention and weight gain. Prednisone may also increase the appetite leading to more calories being consumed. Eating a low salt diet, decreasing calories and fat and having several small meals a day can help to minimize the fluid and weight gain. These side effects should go away once the dose of predinsone is reduced to less than 10 milligrams a day.

Any weight gained during prednisone therapy will not automatically be lost as the drug is stopped. You will have to work to take off the pounds by reducing your calorie intake and adding physical activity as you are able.

Talk to your doctor about the best diet and fitness plan for you.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University